Kansas, 2012

Hail in Kansas, April 27, 2012

April 27, 2012 · NWS DDC · 8 events in 3 counties and zones

A compact upper level system over western Kansas combined with a weak cold front to produce thunderstorms during the evening mainly across the western counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A compact upper level system over western Kansas combined with a weak cold front to produce thunderstorms during the evening mainly across the western counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 27, 4:20 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 27, 4:20 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
620 PM CDT FRI APR 27 2012

...UPDATE TO AVIATION FOR 00Z TAFS...

.SYNOPSIS...
ISSUED AT 135 PM CDT FRI APR 27 2012

A COMPACT, YET SIGNIFICANT UPPER LOW WAS CENTERED NEAR HOXIE, KS AT
18Z.  THE SURFACE LOW IN RESPONSE WAS LOCATED VERY NEAR THE UPPER
LOW CENTER.  THE DOWNSLOPE MODIFIED COLD FRONT CONTINUED TO MOVE
EAST EXTENDING FROM NEAR RUSSELL TO ANTHONY IN CENTRAL TO SOUTH
CENTRAL KANSAS. WEST OF THE FRONT...SURFACE WINDS HAVE INCREASED
MARKEDLY ACROSS SOUTHWEST KANSAS...ESPECIALLY IN THE GARDEN CITY TO
ULYSSES AREAS...WHERE OBSERVATIONS OF 32-35 KNOTS SUSTAINED ARE
COMING IN WITH SOME GUSTS IN THE 44-48 KNOT RANGE...WHICH WAS
GETTING CLOSE TO HIGH WIND WARNING CRITERIA.  RESIDUAL SURFACE
MOISTURE WAS WRAPPING AROUND THE LOW ON THE WEST AND SOUTHWEST
SIDE...WITH IN THE UPPER 40S TO NEAR 50 FROM LA JUNTA EAST AND
SOUTHEAST TO MUCH OF SOUTHWEST KANSAS...DESPITE THE WEST WINDS.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 135 PM CDT FRI APR 27 2012

THE MAIN CHALLENGE WILL BE WHAT BECOMES OF ANY SURFACE-BASED
CONVECTION GENERATED OVER THE HIGHER ELEVATION OF SOUTHEAST COLORADO
WHERE SOME RESIDUAL MOISTURE RESIDES.  JUST ABOUT ALL OF THE HIGH
RESOLUTION MODEL (BOTH CONVECTION-ALLOWING AND CONVECTIVE
PARAMETERIZATION MODELS) GENERATE SOME STORMS NEAR OR SOUTHEAST OF
THE PALMER DIVIDE AND MOVE IT SOUTHEAST TOWARD FAR SOUTHEAST
COLORADO/FAR SOUTHWEST KANSAS BY EARLY THIS EVENING.  HAVE DECIDED
TO GO WITH SOME 20-30 POPS IN THE FAR SOUTHWEST COUNTIES THROUGH THE
MID EVENING HOURS TO ACCOUNT FOR THIS.  AS FAR AS TEMPERATURES
GO...CLEARING SKIES SHOULD ALLOW TEMPERATURES TO FALL DOWN INTO THE
LOWER 40S ACROSS MUCH OF THE FORECAST AREA WEST AND NORTH OF A
LIBERAL TO DODGE CITY TO HAYS LINE...THANKS TO DIMINISHING NORTH
WINDS TO 7 KNOTS OR LESS FOR RADIATIONAL COOLING.  ON SATURDAY...A
SMALL SURFACE HIGH WILL BE CENTERED OVER WESTERN KANSAS WITH
NORTHEAST SURFACE WINDS.  850MB TEMPERATURES OF +10 TO +13C ACROSS
SOUTHWEST KANSAS WILL SUPPORT HIGHS NEAR 70 FOR MOST OF THE AREA
UNDER CLEAR SKIES FOR THE MOST PART...AS THE NEW LARGER UPPER LOW
TAKING SHAPE OVER THE DAKOTAS WILL BE FAR ENOUGH AWAY TO PREVENT ANY
INFLUENCE ON HAZARDOUS SENSIBLE WEATHER ACROSS SOUTHWEST KANSAS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 350 PM CDT FRI APR 27 2012

AFTER THE STRONG UPPER-LEVEL TROUGH MENTIONED IN THE SHORT TERM
DISCUSSION PASSING THIS EVENING, THE ASSOCIATED COLD FRONT WILL PUSH
SOUTHEAST AND STALL OUT ACROSS SOUTHERN OKLAHOMA. HOWEVER,
UPPER-LEVEL TROUGHINESS WILL HANG BACK OVER THE ROCKIES THIS
WEEKEND, WITH AN ASSOCIATED JET STREAK ACROSS KANSAS. THUNDERSTORMS
WILL LIKELY DEVELOP ALONG THE FRONT SATURDAY NIGHT. BY SUNDAY SOME
OF THE MODELS MOVE THE FRONT BACK AS A WARM FRONT, TRIGGERING
THUNDERSTORMS ACROSS SOUTHWEST KANSAS. HOWEVER, THE ECMWF SCENARIO
OF DEVELOPING WIDESPREAD THUNDERSTORMS ALONG THE FRONT OVER OKLAHOMA
AND SOUTH CENTRAL KANSAS COULD PREVENT SIGNIFICANT RAINFALL FURTHER
NORTH. HOWEVER, 20-40% THUNDERSTORM CHANCES WERE MAINTAINED FROM
SATURDAY NIGHT THROUGH MONDAY GIVEN THE UNCERTAINTY. CLOUDS AND
POSSIBLE PRECIPITATION CHANCES TO THE NORTH OF THE FRONT WILL
PROBABLY KEEP HIGH TEMPERATURES IN THE 60S TO LOWER 70S WITH LOWS IN
THE 40S AND 50S. BY MONDAY, THE ROCKIES TROUGH WILL LIFT NORTHEAST
INTO SOUTHERN CANADA. BUT SOUTHWEST KANSAS WILL STILL BE IN THE
ENTRANCE REGION OF THE ASSOCIATED EXITING JET STREAK. GIVEN THE
STRONG ZONAL COMPONENT TO THE MID LEVEL WINDS AND ADDITIONAL
UPPER-LEVEL TROUGHING ACROSS THE NORTHWEST UNITED STATES, LEE
TROUGHING AND WARM ADVECTION WILL DEVELOP. THIS WILL TEND TO BRING
THE HIGHER DEWPOINTS AND WARMER TEMPERATURES BACK INTO WESTERN
KANSAS. THUS, THUNDERSTORMS ARE POSSIBLE ALONG THE LEE TROUGH OR
DRYLINE.

BY TUESDAY AND WEDNESDAY, THE NEXT JET STREAK WILL BE MOVING ACROSS
ROCKIES AND NORTHERN PLAINS. FRONTOLYSIS WILL OCCUR OVER OKLAHOMA,
WITH ANOTHER FRONT DEVELOPING ACROSS THE NORTHERN OR CENTRAL PLAINS.
A DRYLINE AND SURFACE FRONT WILL INTERSECT SOMEWHERE ACROSS THE
CENTRAL HIGH PLAINS REGION. THUNDERSTORMS CANNOT BE RULED OUT EITHER
DAY AS 60F DEWPOINTS WILL BE IN PLACE AHEAD OF THE DRYLINE. HOWEVER,
ANY THUNDERSTORMS WILL BE ISOLATED GIVEN THE POSITIONING OF THE
UPPER-LEVEL JET WELL TO THE NORTH. IT WILL BE WARMER BY THIS TIME,
WITH HIGHS IN THE 80S TO LOWER 90S AND LOWS IN THE 50S TO MID 60S.
THE HIGHEST MINIMUM TEMPERATURES, AS IS TYPICAL, WILL BE IN SOUTH
CENTRAL KANSAS WHERE DEWPOINTS WILL BE HIGHER.

A COLD FRONT IS PROGGED BY THE ECMWF/GEM/GFS TO SAG SOUTHWARD INTO
WESTERN KANSAS BY THURSDAY AS A SHORTWAVE TROUGH PASSES ACROSS THE
NORTHERN PLAINS. TEMPERATURES WILL BE VERY WARM WITH LOWS IN THE 50S
AND 60S AND HIGHS IN THE 80S AND 90S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 620 PM CDT FRI APR 27 2012

A COMPACT NEGATIVELY TILTED VORTMAX/500 HPA TROF IS MOVING ACROSS NC
KS THIS AFTERNOON. IN THE WAKE OF THIS DISTURBANCE, WRAP AROUND MOISTURE
IS OBSERVED ACROSS FAR E CO/FAR W KS. RUC FRCST SOUNDINGS ALSO SHOW
COLD AIR ADVECTION WITHIN THE 875 HPA-700 HPA LAYER W/ SPC MESOANALYSIS
INDICATING SBCAPE OF 500-1000 J/KG ACROSS WC KS/E CO. THIS HAS RESULTED
IN THE DEVELOPMENT OF CONVECTION. BELIEVE THIS ACTIVITY WILL REMAIN
ISOLATED ENOUGH TO NOT INCLUDE IN TAFS. IMMEDIATE CONCERN IS STRONG
NW WINDS THAT WILL SUBSIDE NEAR SUNSET. VFR CIGS WILL PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  69  46  64 /  10   0  40  40
GCK  43  68  45  63 /  20   0  40  40
EHA  43  68  45  65 /  20   0  40  40
LBL  44  69  46  64 /  20   0  40  40
HYS  44  68  44  64 /  10   0  30  40
P28  53  71  50  65 /  10   0  60  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR
KSZ043>045-061>065-074>080-085>088.

&&

SYNOPSIS...UMSCHEID
SHORT TERM...UMSCHEID
LONG TERM...FINCH
AVIATION...SUGDEN
Hazardous weather outlook, Apr 27, 4:58 PM MST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT FRI APR 27 2012

KSZ030-031-043>046-061>066-074>081-084>090-290000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
658 PM CDT FRI APR 27 2012 /558 PM MDT FRI APR 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY NORTHWEST OF A LINE FROM
SYRACUSE TO SCOTT CITY. CLOUD TO GROUND LIGHTNING WILL BE THE MAIN
THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY AS A SERIES OF
DISTURBANCES MOVE ACROSS THE HIGH PLAINS. IT IS TOO EARLY TO TELL
WHETHER THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID/SUGDEN

In the hours before

Local storm report, Apr 27, 1:15 PM MST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             ELKHART                 37.00N 101.89W
04/26/2012  E0.75 INCH       MORTON             KS   TRAINED SPOTTER

0655 PM     HAIL             ELKHART                 37.00N 101.89W
04/26/2012  E1.00 INCH       MORTON             KS   TRAINED SPOTTER

0700 PM     HAIL             3 N ELKHART             37.05N 101.90W
04/26/2012  E1.75 INCH       MORTON             KS   PUBLIC

0720 PM     HAIL             RICHFIELD               37.27N 101.78W
04/26/2012  E1.75 INCH       MORTON             KS   TRAINED SPOTTER

0724 PM     HAIL             11 NW JOHNSON CITY      37.68N 101.90W
04/26/2012  M1.00 INCH       STANTON            KS   PUBLIC

0745 PM     HAIL             2 ESE BIG BOW           37.55N 101.53W
04/26/2012  E1.00 INCH       STANTON            KS   TRAINED SPOTTER

0747 PM     HAIL             BIG BOW                 37.56N 101.56W
04/26/2012  E2.75 INCH       STANTON            KS   TRAINED SPOTTER

0749 PM     HAIL             3 ENE BIG BOW           37.58N 101.51W
04/26/2012  E0.88 INCH       GRANT              KS   STORM CHASER

0849 PM     TSTM WND GST     1 NNE SYRACUSE          37.99N 101.74W
04/26/2012  E56.00 MPH       HAMILTON           KS   AWOS

0745 AM     HAIL             HAYS                    38.88N 99.32W
04/27/2012  M0.88 INCH       ELLIS              KS   LAW ENFORCEMENT

&&

KSUGDEN
Local storm report, Apr 27, 1:19 PM MST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     HAIL             7 NNE VODA              39.13N 99.96W
04/27/2012  E0.88 INCH       TREGO              KS   PUBLIC

&&

JFINCH
Local storm report, Apr 27, 1:21 PM MST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             ELKHART                 37.00N 101.89W
04/26/2012  E0.75 INCH       MORTON             KS   TRAINED SPOTTER

0655 PM     HAIL             ELKHART                 37.00N 101.89W
04/26/2012  E1.00 INCH       MORTON             KS   TRAINED SPOTTER

0700 PM     HAIL             3 N ELKHART             37.05N 101.90W
04/26/2012  E1.75 INCH       MORTON             KS   PUBLIC

0720 PM     HAIL             RICHFIELD               37.27N 101.78W
04/26/2012  E1.75 INCH       MORTON             KS   TRAINED SPOTTER

0724 PM     HAIL             11 NW JOHNSON CITY      37.68N 101.90W
04/26/2012  M1.00 INCH       STANTON            KS   PUBLIC

0745 PM     HAIL             2 ESE BIG BOW           37.55N 101.53W
04/26/2012  E1.00 INCH       STANTON            KS   TRAINED SPOTTER

0747 PM     HAIL             BIG BOW                 37.56N 101.56W
04/26/2012  E2.75 INCH       STANTON            KS   TRAINED SPOTTER

0749 PM     HAIL             3 ENE BIG BOW           37.58N 101.51W
04/26/2012  E0.88 INCH       GRANT              KS   STORM CHASER

0849 PM     TSTM WND GST     1 NNE SYRACUSE          37.99N 101.74W
04/26/2012  E56.00 MPH       HAMILTON           KS   AWOS

0646 AM     HAIL             7 NNE VODA              39.13N 99.96W
04/27/2012  E0.88 INCH       TREGO              KS   PUBLIC

0745 AM     HAIL             HAYS                    38.88N 99.32W
04/27/2012  M0.88 INCH       ELLIS              KS   LAW ENFORCEMENT

&&

JFINCH
Local storm report, Apr 27, 2:57 PM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
457 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             3 S VODA                38.99N 100.02W
04/27/2012  E1.00 INCH       TREGO              KS   PUBLIC

&&

KSUGDEN
Local storm report, Apr 27, 3:03 PM MST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HAIL             3 S VODA                38.99N 100.02W
04/27/2012  E1.00 INCH       TREGO              KS   PUBLIC

&&

KSUGDEN
Special weather statement, Apr 27, 5:26 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM MDT FRI APR 27 2012

KSZ061-280115-
HAMILTON-
626 PM MDT FRI APR 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...

AT 623 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF HOLLY...OR 12 MILES NORTHWEST OF
COOLIDGE...MOVING SOUTHEAST AT 40 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3826 10205 3825 10198 3814 10154 3803 10156
      3779 10157 3802 10205
TIME...MOT...LOC 0026Z 293DEG 34KT 3816 10213

18

The radar

The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Hamilton

When
April 27, 6:02 PM MST
Where
Hamilton County, 2.58 mi ESE of Medway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.000, -101.830

Hail, Hamilton

When
April 27, 6:06 PM MST
Where
Hamilton County, 2.76 mi N of Syracuse
Measured
0.75 in hail
Reported by
Public
Coordinates
38.020, -101.750

Hail, Hamilton

When
April 27, 6:08 PM MST
Where
Hamilton County, 0.54 mi E of Syracuse
Measured
1 in hail
Reported by
Public
Coordinates
37.980, -101.740

Hail, Hamilton

When
April 27, 6:20 PM MST
Where
Hamilton County, 0.69 mi N of Kendall
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.940, -101.550

The hail stones were mainly quarter sized but there were a few larger.

Hail, Kearny

When
April 27, 7:22 PM CST
Where
Kearny County, 6.57 mi W of Lakin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.940, -101.370

Hail, Kearny

When
April 27, 7:45 PM CST
Where
Kearny County, 5.53 mi S of Lakin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.870, -101.250

Hail, Kearny

When
April 27, 7:55 PM CST
Where
Kearny County, 4.18 mi S of Deerfield
Measured
1.75 in hail
Reported by
Public
Coordinates
37.920, -101.120

Hail, Finney

When
April 27, 8:18 PM CST
Where
Finney County, 4.09 mi SSE of Plymell
Measured
0.88 in hail
Reported by
Public
Coordinates
37.750, -100.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380363, 380364, 380365, 380366, 380367, 380368, 380369, 380370.